New onset of axial spondyloarthropathy in patients treated with isotretinoin for acne vulgaris: incidence, follow-up, and MRI findings

Clin Rheumatol. 2020 Jun;39(6):1829-1838. doi: 10.1007/s10067-020-04957-0. Epub 2020 Feb 7.

Abstract

Introduction: Oral isotretinoin is commonly prescribed for acne vulgaris. Several case reports and observational studies have reported serious musculoskeletal side effects; however, the incidence, imaging findings, and longitudinal follow-up data are limited for patients who develop inflammatory back pain (IBP).

Objective: To assess the incidence of isotretinoin-triggered axial spondyloarthropathy (SpA) in acne vulgaris patients based on clinical features and MRI findings and to examine clinical and radiological outcomes following drug withdrawal.

Methods: Five hundred thirteen acne patients receiving isotretinoin were screened for IBP; IBP patients were assessed for CRP, plain radiographs, and MRI of the sacroiliac joint. MRI-proven sacroiliitis was scored semi-quantitatively. Patients were followed longitudinally to assess SpA clinical course and longitudinal MRI sacroiliac joints, and CRP levels were reassessed 3 weeks after patients were symptom-free, following isotretinoin discontinuation.

Results: Of the 513 patients, 23.98% developed IBP. MRI-proven sacroiliitis was detected in 42.3% of the symptomatic patients or 10.1% of the cohort. Among MRI-proven sacroiliitis cases, 51.9% fulfilled the Assessment of Spondyloarthritis International Society criteria for axial SpA. Mean CRP level was 32.05 ± 17.23 mg/L at pain onset and 3.4 ± 2.7 mg/L after symptom resolution. MRI findings completely resolved within 9 months (mean 6.27 ± 1.7) after isotretinoin discontinuation. MRI scores positively correlated with baseline CRP levels and global acne grading system score, pain, and the Ankylosing Spondylitis Disease Activity Score.

Conclusion: Isotretinoin-induced axial SpA is a prevalent side effect in acne vulgaris patients. Early detection and follow-up of isotretinoin-induced sacroiliitis can be facilitated by MRI. Cessation of isotretinoin resulted in complete resolution in all affected patients.Key Points• Detection of underdiagnosed isotretinoin side effects which are common but not always correctly diagnosed and managed.• Incidence, diagnosis, and management of these side effects in a real-world setting.• This is the first large prospective longitudinal cohort study to report on axial manifestations in patients treated with isotretinoin as well as the effect of drug cessation upon the clinical, laboratory, and radiological findings.

Keywords: Acne; Isotretinoin; Magnetic resonance imaging; Sacroiliitis; Spondyloarthropathy.

MeSH terms

  • Acne Vulgaris / drug therapy*
  • Adolescent
  • Adult
  • Dermatologic Agents / administration & dosage
  • Dermatologic Agents / adverse effects*
  • Female
  • Follow-Up Studies
  • Humans
  • Incidence
  • Isotretinoin / administration & dosage
  • Isotretinoin / adverse effects*
  • Longitudinal Studies
  • Magnetic Resonance Imaging
  • Male
  • Pain Measurement
  • Prospective Studies
  • Radiography
  • Sacroiliitis / chemically induced
  • Sacroiliitis / diagnostic imaging
  • Sacroiliitis / epidemiology*
  • Severity of Illness Index
  • Spondylarthropathies / chemically induced
  • Spondylarthropathies / diagnostic imaging
  • Spondylarthropathies / epidemiology*
  • Young Adult

Substances

  • Dermatologic Agents
  • Isotretinoin